To a user, cocaine has this magical effect that makes you think you can keep going, no matter what.
Your brain can’t handle another hour of work? “A line can fix that.” Too tired to party all night? “A line can fix that too.” Unfortunately, this superhuman feeling extends beyond that and often makes people believe they can handle more coke or any drug than is possible in reality. And that can easily lead to an overdose.
While most people associate drug overdoses with becoming comatose and stopping breathing, as in opioid overdose, an overdose can broadly be defined as poisoning that occurs when a drug is taken in excessive amounts.
If you are worried that you might overdose but don’t know how to stop, then you should consider treatment to break the cycle of addiction and rebuild your life, free from drugs. Treatment at Castle Craig will help you. Fill in our online admissions form and we will call you back.
Yes, You Can Overdose
Some people may find it hard to believe that a cocaine-overdose is possible. If you’re a user, you are likely to have met someone who claims that they “can do 5 grams in a night and feel fine the next day”. They probably aren’t lying, but it doesn’t mean everyone can do the same 10 grams.
A Cocaine-overdose is difficult to define, because there are so many factors that are involved. In addition, a claimed overdose isn’t always an overdose. If you take too much cocaine, you’re likely to exhibit rather unpleasant symptoms long before you reach the overdose limit. Many users mistake a panic attack for an overdose, which can be scary and unpleasant. A major overdose can result in a number of serious medical outcomes including heart attacks, strokes, hypertensive emergency, malignant hyperthermia and seizures.
How Much Cocaine Causes an Overdose?
This is a commonly asked question that does not have a definite answer. Namely, because any medical professional will say, “It depends”. Although this is the case with many drugs, with cocaine it’s even more complicated.
It doesn’t matter if you’re a first-time or ongoing user, even one gram in a night can result in an overdose. Alternatively, you could be either and still manage to survive a ten-gram binge. What will or won’t happen depends on many factors.
It may seem that there is never a straight answer when it comes to “how much is too much” regarding drugs, and the universal explanation is always tolerance. It is an important factor to keep in mind because every person has a different tolerance, natural or acquired, to every drug.
With cocaine, tolerance can be hard to pinpoint because one might be a heavy weekend user, while another may be a daily user. Regardless, cocaine is a drug that keeps you wanting more and more, so tolerance can build up very quickly after repeated use. However, it can also (although not always) reset if the use is occasional.
A reset of tolerance may seem like a good thing but it’s actually quite risky. If a person is used to a certain amount but then takes a break, they may think they can use the same amount on the next round. However, if their tolerance did reset, that portion can lead to an overdose.
Most cocaine sold on the street is far from pure. However, that may be a good thing, as truly pure coke is quite dangerous. At the same time, it’s also a very bad thing, for reasons to be discussed later.
Street-cocaine can largely vary in purity, typically anywhere from 10-90%. Although some “coke” can have less than that or none at all.
Purity, of course, plays a large role in how much one can take. With pure cocaine, it can take as little as a few lines to trigger an overdose, and largely depends on your tolerance and body weight.
Closely related to purity, adulterants play a large role in risk for overdose as well. Adulterants are often added to street cocaine to enhance the high, not only to dilute it.
Common adulterants include caffeine, amphetamines, crystal meth, lidocaine, aspirin, levamisole and occasionally fentanyl or other opioids.
Some of these medications – such as aspirin or caffeine – will cause very little noticeable effect or problems. Others – such as amphetamines – are designed to mimic the effect of the drug and are cheaper for the sellers who are cutting it. Others such as fentanyl can cause euphoria but carry a significant risk for respiratory depression and death.
Drugs that enhance or add to the effect of coke can also increase the risk of toxicity. These include amphetamines, crystal meth, methylphenidate and other stimulant type drugs. This is because many of these drugs act in similar ways to increase the amount of noradrenaline and dopamine in the central nervous system which can also result in some of the toxic effects.
Method of Administration
How you consume drugs will determine their effects and thus determine the likelihood of an overdose. Smoking and injection produce the most rapid and strongest effects and bypass any protective metabolic processes, thus making an overdose more likely. Consumption via snorting (nasal insufflation) is by no means safer, but would require a larger amount to cause an overdose.
Take a bottle of wine, for example. You can divide that bottle into three glasses over three hours (insufflation), or you can drink the entire bottle straight up (injection).
Cocaine has a peculiar effect where repetitive doses tend to build on one another. A single line, on its own, takes full effect immediately and lasts for about 90 minutes max. However, if that dose is repeated multiple times, the effect is multiplied exponentially and lasts much longer. Overdosing on cocaine is easier than you would think.
Symptoms of an Overdose
An overdose happens when your body or brain is overstimulated by the drug. This can result in a number of unpleasant psychological and physiological symptoms. To avoid an overdose, it is wise to look out for signs of excessive use, especially if they don’t improve within a reasonable timeframe.
An overdose can happen unexpectedly, and presents itself in the following symptoms:
- High blood pressure
- Irregular or rapid heartbeat
- High body temperature
- Muscle twitches or tremors
- Difficulty breathing
- Chest pain, Seizures, Slurred Speech
- Arm or leg weakness
- Panic attack/Aggressive behaviour
The Aftermath of an Overdose
An overdose is extremely scary. Anyone who has experienced it will tell you it is not something they’d like to repeat. Unfortunately, the after-effects are also unpleasant.
An overdose can lead to long-term physical damage and psychological complications. The rapid elevation in heart rate, blood pressure, and body temperature can trigger a heart attack, stroke, seizure, or organ shutdown. If a person is in less-than-perfect health, to begin with, the aftermath can be fatal.
In addition to the heart, the kidneys, brain, eyes, muscles, bones, and the gastrointestinal system can sustain significant damage from overdosing. A person may also develop chronic psychosis or a decrease in mental functioning.
How to Help
1. Call an ambulance
Cocaine is a drug that takes rapid effect, so the first thing you should do is call emergency services. In the UK, if you’re a recreational user, you don’t have to fear police involvement. You will get the help that you need.
2. Stay calm
While you’re waiting for medical personnel to arrive, try to calm yourself down as much as possible.
3. Stay cool
An overdose also causes a rapid rise in body temperature, so it helps to cool yourself down. You might not be able to handle a cold shower, but you can place an icepack, frozen peas, or chilled bottle of water at the top of your head, back of your neck, under your armpits, and anywhere else you feel it helps.
4. In case of seizure
If a person is having a seizure, try to place them in an area where they’re less likely to injure themselves, such as a carpeted floor, away from sharp furniture corners.
5. Give the right information
Once the medical personnel arrive, they may ask you how much of the drug you have consumed and whether you consumed any other drug, including alcohol, at the same time. It is important to give them all the information they need to administer the right treatment. They may ask to take the drug you (or your friend) consumed in which case you should give it to them. The main reason is that they will test it in order to be able to provide the appropriate treatment. There have been many situations when a person thought they were taking cocaine, but in reality, they were taking meth.
The first thing the medical personnel will do is apply first aid, similar to what was described before. They may also give some medication to lower the heart rate and blood pressure. Usually, this is a benzodiazepine. After the patient is stable, they will perform a series of tests to determine if any damage resulted because of the overdose.
An Overdose is a Sign of Addiction
If you or your friend experiences an overdose, it is time to rethink what you’re doing. If an overdose happens again, it is definitely a sign for help. A cocaine-overdose is not a pleasant experience. Therefore if a person continues to use, let alone overdoses again, it is likely to be a sign of addiction.
One of the tell-tale symptoms of addiction is continuing with a behaviour despite negative consequences. If a person is truly addicted to cocaine, they will be likely to brush off an overdose (or multiple overdoses) until the damage is irreversible. Hence, it is important for a person to get help as soon as possible. The impact of an overdose can “sober up” a person to reality for a while, so it may be a good moment to address the issue at hand and look into getting cocaine-addiction-treatment.